Texas, 2022Flash Flooding in Texas, August 20, 2022
August 20, 2022 · NWS MAF · 3 events in 1 county or zone
An area of low pressure was over New Mexico and helped to bring lift and monsoonal moisture into Southeast New Mexico and West Texas. Along with abundant moisture and lift, instability was also in place.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure was over New Mexico and helped to bring lift and monsoonal moisture into Southeast New Mexico and West Texas. Along with abundant moisture and lift, instability was also in place. These conditions lead to rain and thunderstorms which moved over the same areas resulting in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 20, 4:58 PM CST, 42 minutes earlier.
Area forecast discussion, Aug 20, 4:58 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
558 PM CDT Sat Aug 20 2022
...New AVIATION...
.SHORT TERM...
(This afternoon through Sunday night)
Issued at 145 PM CDT Sat Aug 20 2022
...Heavy rain and flash flooding expected this afternoon and
overnight along and north of I-20 south to the Davis Mountains and
Presidio Valley...
A busy afternoon and evening is expected as heavy rain has already
begun to develop across portions of southeast NM. Rich moisture in
place (PWATs >1.5"), sufficient instability, and training cells will
likely lead to efficient rainfall rates on the order 2-3 inches
per hour. This will lead to areas of flash flooding, especially
across SE NM and much of the Permian Basin. Have expanded the
Flood Watch to include these locations and extended it through the
overnight hours.
More rain is possible Sunday, but the greatest concern for flooding
looks to be shifting mainly to our east. A cold front will move into
the region during the afternoon and will be a focus for additional
showers in storms. Temperatures will remain below normal through the
weekend.
&&
.LONG TERM...
(Monday through Friday)
Issued at 145 PM CDT Sat Aug 20 2022
By Mon the cold front and primary mid-level theta-e ridge axis
will be shifting swd taking with it the better chance for rain. As
such Mon into Tue will be sort of a transition from recent high
PoPs toward the lower. Mon AM NBM's sct-nmrs SHRA/TSRA still ok (a
little too high) for the ern CWFA and then for the PM sct PoPs
favored in the Davis Mtns-Big Bend-Lower Trans Pecos. Still looks
like unseasonably cool temps will be common. There are
indications of a mid-level trof hanging back across W TX into Tue
seemingly supportive for continuation of sct PoPs into Tue,
especially if daytime heating is sufficient to develop SB
instability. Wed there is more of a definitive push of drier mid-
level air, which confine the higher PoPs across the Lower Trans
Pecos, and Big Bend. Warmer temps will accompany the drier mid-
levels, but still below normal. Mid-level ridging does have an
increased presence Thu, especially across the w, while across the
far swrn and srn reaches of CWFA there remains a chance of
SHRA/TSRA. 7h temps signal the continuation of below normal high
temps. Mid-level ridging farther e still expected on Fri, but this
is ahead of a fairly well captured mid-level trof that may
impact/provide some possibility of change Sat-Sun?
&&
.AVIATION...
(00Z TAFS)
Issued at 553 PM CDT Sat Aug 20 2022
Messy TAFs for the next 18 hours or so as an upper trough moves
from NM into the South Plains, bringing convection with it.
Forecast soundings develop IFR cigs over northern terminals
overnight as a weak front settles into the area. Latest HRRR
suggests TAFs will be frontloaded with convection over the next
few hours all terminals. VFR conditions should return Sunday
afternoon as lower cigs scatter out.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 90 70 83 / 50 60 60 60
Carlsbad 67 83 66 84 / 60 50 40 40
Dryden 74 93 73 90 / 20 50 50 50
Fort Stockton 70 87 70 85 / 50 60 50 50
Guadalupe Pass 63 76 63 76 / 60 60 40 40
Hobbs 68 85 66 81 / 70 40 40 40
Marfa 62 82 62 81 / 50 70 50 60
Midland Intl Airport 71 89 69 83 / 60 50 50 50
Odessa 73 88 71 83 / 60 50 50 50
Wink 71 88 69 86 / 50 40 40 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Sunday morning for Andrews-Borden-Chinati
Mountains-Crane-Davis Mountains-Davis Mountains Foothills-
Dawson-Eastern Culberson County-Ector-Gaines-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-
Presidio Valley-Reeves County Plains-Scurry-Van Horn and
Highway 54 Corridor-Ward-Winkler.
NM...Flood Watch through Sunday morning for Central Lea County-Eddy
County Plains-Guadalupe Mountains of Eddy County-Northern
Lea County-Southern Lea County.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...44Hazardous weather outlook, Aug 20, 1:04 PM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
204 PM CDT Sat Aug 20 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-211915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
204 PM CDT Sat Aug 20 2022 /104 PM MDT Sat Aug 20 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
Scattered to numerous shower and storms are expected this afternoon
and tonight across Southeast New Mexico, southward to the Davis
Mountains, the Marfa Plateau, and parts of the Permian Basin. The
main concern with these storms will be heavy rain that could produce
flooding and flash flooding. A Flash Flood Watch is in effect through
7 AM CDT/6 AM MDT Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are likely each day through Tuesday and may produce
heavy rainfall which could result in flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Aug 20, 2:45 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
345 PM CDT Sat Aug 20 2022
TXZ279-282-202130-
Central Brewster County TX-Lower Brewster County TX-
345 PM CDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of east central
Brewster County through 430 PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 28
miles east of Persimmon Gap, or 31 miles southwest of Sanderson,
moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Brewster County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2968 10280 3006 10294 3011 10264 3010 10263
2975 10259 2975 10262 2973 10262 2973 10266
2975 10267 2970 10270
TIME...MOT...LOC 2044Z 168DEG 17KT 2978 10272
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special weather statement, Aug 20, 3:48 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
348 PM MDT Sat Aug 20 2022
NMZ028-033-202230-
Eddy County Plains NM-Central Lea County NM-
348 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of northeastern Eddy
and west central Lea Counties through 430 PM MDT...
At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Maljamar, or 25 miles northeast of Carlsbad, moving
east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Halfway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3250 10391 3263 10396 3280 10364 3250 10353
TIME...MOT...LOC 2147Z 252DEG 10KT 3257 10385
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special weather statement, Aug 20, 4:28 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
428 PM MDT Sat Aug 20 2022
NMZ033-202315-
Central Lea County NM-
428 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of west central Lea
County through 515 PM MDT...
At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Maljamar, or 30 miles southwest of Lovington, moving
east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Halfway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3253 10380 3266 10381 3278 10354 3251 10351
TIME...MOT...LOC 2228Z 258DEG 11KT 3261 10369
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Flash Flood, Midland
- When
- August 20, 5:40 PM CST to 8:00 PM CST
- Where
- Midland County, 4 mi SW of Midland to 3.96 mi ENE of (Maf) Midland Intl
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 31.959, -102.128
Heavy rain resulted in flash flooding near Midland. There was street/road flooding which lead to street/road closures and vehicles stranded. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- August 20, 6:51 PM CST to 8:30 PM CST
- Where
- Midland County, 3.03 mi WNW of Midland to 2.97 mi WNW of Midland
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- NWS Employee
- Coordinates
- 32.020, -102.126
Heavy rain resulted in flash flooding in the City of Midland. Multiple cars were stalled at the intersection of Midkiff Road and West Wadley Avenue. There were police rescues. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- August 20, 8:00 PM CST to 8:40 PM CST
- Where
- Midland County, 2 mi NW of Midland to 2.13 mi NW of Midland
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 32.020, -102.104
Heavy rain resulted in flash flooding in Midland. There was street/road flooding which lead to street/road closures and vehicles stranded. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Oregon, August 20 to 21, 20221 death · 1 event
- Flash Flooding and Debris Flow in Utah, August 20, 2022$10 million · 6 events
- Flash Flood and Flooding in New Mexico, August 20 to 27, 2022$1.1 million · 4 events
- Flash Flooding and Damaging Winds in Arizona, August 20 to 21, 2022$91,000 · 52 kt wind · 8 events
- Flash Flooding and Heavy Rain in New Mexico, August 20, 2022$26,000 · 8 events
- Flash Flood and Hail in Illinois, August 20, 20223 in hail · 22 events
- Hail and Damaging Winds in Missouri, August 20, 2022$20,000 · 1 in hail · 7 events
- Flood and Hail in Ohio, August 20, 2022$19,000 · 1.5 in hail · 7 events
- Flash Flooding and Flood in Arizona, August 20, 2022$15,000 · 5 events
- Tornado in Indiana, August 20, 2022$15,000 · EF0 · 1 event
- Damaging Wind in Florida, August 20, 2022$15,000 · 1 event
- Flash Flooding and Hail in Utah, August 20 to 22, 20221.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047157, 1047163, 1047167.